Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 126, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 2018, 5:10 PM EDT for Henry County, Patrick County, Virginia; Rockingham County, Stokes County, Surry County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2018, 5:10 PM EDT (21:10 UTC)
- Expired
- Aug 1, 2018, 6:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Rockingham County, NC, Stokes County, NC, Surry County, NC, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:19 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 1, 4:19 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
419 PM EDT Wed Aug 1 2018
.SYNOPSIS...
The Mid-Atlantic Region will remain in a very moist airmass
through at least Friday as a deep southerly flow of air persists
ahead of a slow moving front. This will result in periods of
showers and storms with heavy rains and potential flash
flooding.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 415 PM EDT Wednesday...
Widespread showers with only isolated thunder have moved into
the western half of RNK forecast area in deep southerly moist
flow, while breaks in clouds to the east have helped establish
modest instability of SBCAPE of 2000-2500 J/kg across parts of
the Piedmont. However there is a weak capping inversion and some
mid level drier air there to so far prevent any convection from
developing except for much farther east along remnants of sea
breeze from in central NC. Some of this may move into the
Piedmont areas of our CWA in north-central NC and Southside VA
this evening. Meanwhile, deeper convection forming in the
western parts of the Carolinas may also move north into our
foothills this evening where the ground is saturated from
rainfall over 4-5 inches yesterday. The more moderate rainfall
rates farther west may last for much of the evening so this
also remains an area of a flooding concern as well. Thus see no
reason to change the FF watch headline at this point. However
looking like the threat of any severe weather is minimal and may
be confined to the Piedmont this evening where instability is
the highest. Shear remains marginal but enough to help with some
degree of organization of storms and the small chance of an
isolated severe storm through the late this evening, with
damaging winds being the main threat.
Later tonight, many of the hi res shorter term models suggest
the deeper convection along or east of the foothills fades, with
a regeneration of the some of the coverage back to the west with
an upper wave moving up out of the deep south, so do not think
the flood threat goes way completely even toward morning but
rates will be lower. So have depicted an increasing trend in
PoP values in the far west back into in the categorical range
toward morning after first lowering late this evening into
chance range.
For Thursday the pattern overall remains similar, with fairly
widespread convection developing again including higher chances
in the Piedmont by afternoon and could be better overall
coverage than today considering the hi res ensemble solutions.
Could be another marginal threat for severe in the Piedmont but
really do not see this being any better chance than today,
which so far has proved very minimal. Greatest threat again
should be for flash flooding with yet another wave moving north
and helping to concentrate much of the convection in the same
foothill areas of wrn NC and the souther Blue Ridge of VA.
Still, hard to be confident enough to say the threat for flash
flooding is only there so continuation of the FF watch still
looks good through Thursday in all locations except for the
Piedmont where coverage should again be more scattered.
Overall confidence in continued wet pattern with heavy rain and
isolated flash flood being the main threat, but confidence is
lower in terms of specific areas for potential flash flooding
as well as any marginal severe threat.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 115 PM EDT Wednesday...
Thursday night into Friday, the region will remain in a pattern where
copious moisture continues to stream into the area on the eastern
side of a stalled, but soon to be washing-out upper trough centered
over the Mississippi River Valley. Rounds of heavy rain will again
be possible over the area.
Friday night into Saturday, expect the start of a transition whereby
the upper trough dissipates and an upper high off the southeast U.S.
coast retrogrades west, closer to the coast. This process will begin
to deviate the low level flow so that trajectories off the Gulf of
Mexico will be heading into the Lower Mississippi River valley,
rather than across our area of the country. Low level flow across
our region will become more light and variable and then light from
the west. This pattern shift will not be complete until Saturday
night into Sunday, so Saturday still has the potential for some more
organized showers and storms, but not as much so as in recent days.
Temperatures during this part of the forecast will trend warmer with
readings around normal for this time of year by Saturday.
Forecast confidence during this segment of the forecast is moderate
to high.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 1215 PM EDT Wednesday...
Saturday night through at least Monday night the area will be on the
north side of a west-east oriented upper level ridge. This feature
will keep our region out of the main steering flow aloft. All the
best jet dynamics will be well north of our region near the
U.S./Canadian border and also to our west over the Plains States.
Low level flow will be weak with no direct avenue of moisture either
from the Gulf of Mexico or the western Atlantic.
Even though there will not be a strong stream of moisture into the
area, plenty will simply be in place across the area given our
current moist environment. Also, surface heating of saturated ground
will help evaporate some of that moisture into the boundary layer.
Diurnal showers and storms are forecast with the best coverage
across the mountains. This region is most preferred as it will be
farther away from the influence of the upper ridge's capping
inversion, and weak low level orographical convergence during the
peak heating of the day will be the mechanism for convective
initiation.
The forecast becomes a bit more questionable Tuesday into Wednesday.
Guidance has been flip-flopping in regards to a possible shortwave
trough and associate cold front that may be entering and crossing
our region during this time period. This feature would allow for
more than simply diurnal activity, but a broader region of
convection coincident to its crossing.
Temperatures during this portion of the forecast will trend milder
through at least Monday with temperatures averaging five degrees
above normal by then. Depending upon the trend of the potential
trough/front, temperatures will either continue to be around five
degrees above normal on Tuesday, and potentially Wednesday as well,
or drop to readings closer to normal for Tuesday and Wednesday.
Forecast confidence through Monday/Monday night is moderate, but
drops to low confidence Tuesday through Wednesday.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 210 PM EDT Wednesday...
Mostly cloudy skies this afternoon with ceilings ranging from
MVFR to VFR, but as showers move in to the west this afternoon
expect ceilings to drop into MVFR. Pretty good coverage of
showers across west, including BLF, LWB and BCB, but thunder
chances appear fairly marginal as atmosphere has not been able
to destabilize much so far today. Kept some VCTS and tempo
groups but confidence low in how much thunder or reduced
visibilities in heavy rainfall rates there will be through this
evening. Farther east for ROA, LYH, and DAN any convection will
be more scattered and more likely very late this afternoon or
into the evening. Also VCTS and tempo groups there but could
have left it out until this evening, especially at LYH Again,
low confidence in how much coverage there will be overall.
Tonight, showers/storms linger much of the first half of the
night, and especially in the west and southern Piedmont as
another wave of convection should be headed up out of NC.
Thunder chances should end by 06 to 07 UTC but have maintained
showers and IFR ceilings through the night at western TAF sites
and even much of Thursday morning.
Winds should remain southwest rest of today and gusty at times
in east, but then light out of the south or southwest through
Thursday morning.
Confidence high in terms of winds, moderate in flight categories,
but relatively low in terms of windows of showers and
thunderstorms at the TAF sites. More confident in the showers
lingering most of the night in the west.
Extended...
Moist airmass will remain over the forecast area through Friday
and will start to see more of a summer pattern later in the
weekend as upper ridge builds in from the Atlantic limiting
storms to mainly afternoon/evening and scattered. Until then
should expect periods of sub-VFR conditions in storms as well as
at night/early morning at most sites.
Confidence is moderate to high, both temporally and spatially
throughout the extended period.
&&
.HYDROLOGY...
As of 415 PM EDT Wednesday...
Flash Flood Watch in effect through 8am Friday, with 1.5 to 4
inches of rain likely in an area from the foothills of VA/NC to
the Central/Southern Appalachians. Rainfall past 2 days has
averaged about one half to 2 inches along/west of the Blue
Ridge, though some areas saw upwards of 5 inches or more, while
some locations saw few. The heavier rains have fallen across the
NC foothills, into southside VA with another stripe across
portions of Southeast WV into Wythe County.
3 hour flash flood guidance is running about 1 to 2 inches in the
mountains and foothills, with some 3 inch amounts. Given PWATS
running 1.75 to 2 inches or about 150 to 175 percent of normal, any
rainfall will be heavy at times.
Flash flooding could occur almost anywhere this evening, and
again into Thursday, but the foothills/mountains have the best
shot.
In addition, after several days of rainfall where several inches to
5+ occur, will have to watch main stem rivers, particularly, the New
and Greenbrier Rivers, and possibly the Yadkin and Dan. Those
along the Greenbrier, Yadkin, and Dan, as well as upper New
River should pay attention to the forecast and river levels
over the coming 48 to 72 hours.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday morning for VAZ007-009>020-
022>024-032>035-043.
NC...Flash Flood Watch through Friday morning for NCZ001>004-
018>020.
WV...Flash Flood Watch through Friday morning for WVZ042>044-507-
508.
&&
SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...DS
LONG TERM...DS
AVIATION...AL/PH/SK/WP
HYDROLOGY...WPHazardous weather outlook, Aug 1, 4:21 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 421 PM EDT Wed Aug 1 2018 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-022030- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 421 PM EDT Wed Aug 1 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Flash Flood Watch. A Flash Flood Watch is in effect through Thursday but may be needed again Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ005-006-VAZ044>047-058-059-022030- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 421 PM EDT Wed Aug 1 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. An isolated severe storm with damaging winds and very heavy rain is not out of the question through late this evening, but overall the probability for hazardous weather remains low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A wet weather pattern continues into Friday. Heavy rainfall from thunderstorms may lead to localized flooding. Flash Flood watches may be necessary. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 1, 3:57 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
357 PM EDT WED AUG 1 2018
VAZ018>020-WVZ044-507-012100-
Bath-Craig-Alleghany-Eastern Greenbrier-Monroe-
357 PM EDT WED AUG 1 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN ALLEGHANY
COUNTY IN WEST CENTRAL VIRGINIA...NORTHWESTERN CRAIG COUNTY IN
SOUTHWESTERN VIRGINIA...CENTRAL BATH COUNTY IN WEST CENTRAL
VIRGINIA...SOUTHEASTERN GREENBRIER AND NORTHEASTERN MONROE COUNTIES
IN SOUTHEASTERN WEST VIRGINIA...
Until 500 PM EDT.
At 356 PM EDT, strong thunderstorms extending from Natural Well to
Glace. Movement was northeast at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Alleghany...
White Sulphur Springs...
Ronceverte...
Union...
and Paint Bank.
Locally heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 7971 3820 7956 3748 8036 3756 8065
3804 8018 3804 8016 3806 8011 3806 7996
3810 7993 3813 7995 3815 7992 3818 7992
3825 7983 3827 7980
TIME...MOT...LOC 1956Z 221DEG 27KT 3792 7995 3769 8037
MBSSpecial weather statement, Aug 1, 4:15 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
415 PM EDT WED AUG 1 2018
NCZ003-004-019-020-VAZ016-032-012100-
Stokes-Yadkin-Surry-Wilkes-Patrick-Carroll-
415 PM EDT WED AUG 1 2018
...STRONG THUNDERSTORMS WILL AFFECT SURRY...SOUTHEASTERN
WILKES...WESTERN STOKES...YADKIN...SOUTHEASTERN CARROLL AND
SOUTHWESTERN PATRICK COUNTIES...
Until 500 PM EDT.
At 414 PM EDT, strong thunderstorms extended from Burch to Troutman.
Movement was northeast at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Yadkinville.
Locally heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3606 8098 3655 8091 3656 8084 3657 8085
3673 8048 3671 8046 3674 8046 3674 8042
3626 8043 3626 8045 3617 8044 3614 8044
3611 8051 3605 8050
TIME...MOT...LOC 2014Z 212DEG 31KT 3628 8080 3570 8092
MBSSpecial weather statement, Aug 1, 4:58 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
458 PM EDT WED AUG 1 2018
NCZ003>005-020-VAZ032-033-043-012200-
Stokes-Yadkin-Rockingham-Surry-Henry-Franklin-Patrick-
458 PM EDT WED AUG 1 2018
...STRONG THUNDERSTORMS WILL AFFECT EASTERN SURRY...STOKES...
NORTHWESTERN ROCKINGHAM...EASTERN YADKIN... WESTERN
HENRY...SOUTHWESTERN FRANKLIN AND PATRICK COUNTIES...
Until 600 PM EDT.
At 457 PM EDT, strong thunderstorms extend from near Ararat to near
Mocksville. Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Rocky Mount...
Madison...
Pilot Mountain...
Walnut Cove...
and Stuart.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3605 8063 3664 8054 3667 8047 3674 8045
3675 8040 3679 8039 3683 8034 3687 8024
3695 8018 3713 7988 3626 8002 3626 8045
3614 8044 3611 8051 3605 8050
TIME...MOT...LOC 2057Z 221DEG 36KT 3657 8047 3595 8059
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:08 PM EDT | Areal Flood Advisory | RNK | Appomattox, Buckingham | 3 hr |
| Jul 31, 9:31 PM EDT | Areal Flood Advisory | RNK | Henry, Pittsylvania, City of Martinsville | 3 hr |
| Jul 31, 9:40 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 50 min |
| Jul 31, 10:03 PM EDT | Special Weather Statement | RNK | City of Martinsville | 57 min |
| Jul 31, 11:20 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Campbell, Halifax, Pittsylvania, City of Danville and 1 more | 115 min |
| Jul 31, 11:29 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 61 min |
| Aug 1, 12:11 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 64 min |
| Aug 1, 12:50 AM EDT | Special Weather Statement | RNK | Buckingham | 55 min |
| Aug 1, 3:44 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more | 64 hr |
| Aug 1, 3:57 PM EDT | Special Weather Statement | RNK | Bath | 63 min |
| Aug 1, 4:50 PM EDT | Areal Flood Advisory | RNK | Carroll, Patrick | 3 hr |
| Aug 1, 4:58 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 62 min |
| Aug 1, 5:26 PM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Patrick, City of Martinsville | 3 hr |
| Aug 1, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, City of Martinsville | 63 min |
| Aug 1, 6:35 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 55 min |
| Aug 1, 6:58 PM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Pittsylvania, City of Danville | 2 hr |
| Aug 1, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Halifax, Pittsylvania | 41 min |
| Aug 1, 7:19 PM EDT | Special Weather Statement | RNK | City of Danville | 26 min |
| Aug 1, 7:45 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 45 min |
| Aug 1, 7:50 PM EDT | Flash Flood Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 6 hr |
| Aug 1, 7:53 PM EDT | Special Weather Statement | RNK | City of Danville | 67 min |
| Jul 31, 8:29 PM EDT | Areal Flood Warning | RNK | Wilkes, Yadkin | 2 hr |
| Jul 31, 9:00 PM EDT | Special Weather Statement | RNK | Rockingham | 45 min |
| Jul 31, 9:57 PM EDT | Areal Flood Warning | RNK | Yadkin | 2 hr |
| Aug 1, 4:15 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 45 min |
| Aug 1, 7:38 PM EDT | Flash Flood Warning | RNK | Stokes, Surry, Yadkin | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.